Alert archive / Kentucky / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 21, NWS Paducah, KY

January 12, 2023Daviess County, Kentucky; Spencer County, Indiana

NWS Paducah, KY issued this severe thunderstorm warning at Jan 12, 2023, 5:13 AM CST for Daviess County, Kentucky; Spencer County, Indiana. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 12, 2023, 5:13 AM CST (11:13 UTC)
Expired
Jan 12, 2023, 5:30 AM CST
In force
17 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Spencer County, IN, Daviess County, KY

The radar

The Evansville,IN radar (KVWX), 80 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 12, 1:57 AM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2023-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2023-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

682 
WUUS53 KPAH 121113
SVRPAH
INC147-KYC059-121130-
/O.NEW.KPAH.SV.W.0021.230112T1113Z-230112T1130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
513 AM CST Thu Jan 12 2023

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  Northeastern Spencer County in southwestern Indiana...
  Northeastern Daviess County in northwestern Kentucky...

* Until 530 AM CST.

* At 513 AM CST, a severe thunderstorm was located over Grandview, or
  near Rockport, moving northeast at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Santa Claus around 520 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3804 8679 3800 8677 3801 8680 3799 8686
      3794 8692 3793 8698 3790 8699 3791 8693
      3788 8689 3786 8691 3783 8697 3798 8712
      3820 8683 3820 8679 3812 8681 3810 8677
      3808 8678 3806 8677
TIME...MOT...LOC 1113Z 231DEG 50KT 3796 8697 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DW
1 follow-up statement
845 
WWUS53 KPAH 121122
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
522 AM CST Thu Jan 12 2023

KYC059-121132-
/O.CAN.KPAH.SV.W.0021.000000T0000Z-230112T1130Z/
Daviess KY-
522 AM CST Thu Jan 12 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAVIESS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3795 8691 3805 8700 3817 8680 3812 8681
      3810 8677 3808 8678 3806 8677 3804 8679
      3800 8677 3801 8680 3799 8686
TIME...MOT...LOC 1122Z 231DEG 45KT 3803 8686 

$$

INC147-121130-
/O.CON.KPAH.SV.W.0021.000000T0000Z-230112T1130Z/
Spencer IN-
522 AM CST Thu Jan 12 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CST
FOR NORTHEASTERN SPENCER COUNTY...

At 522 AM CST, a severe thunderstorm was located near Santa Claus, or
14 miles northeast of Rockport, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Spencer County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3795 8691 3805 8700 3817 8680 3812 8681
      3810 8677 3808 8678 3806 8677 3804 8679
      3800 8677 3801 8680 3799 8686
TIME...MOT...LOC 1122Z 231DEG 45KT 3803 8686 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 12, 2:46 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jan 12, 2:46 AM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
246 AM CST Thu Jan 12 2023

.SHORT TERM...(Today through Friday)
Issued at 230 AM CST Thu Jan 12 2023

Ongoing convective event is playing out, with just issued Severe
Thunderstorm Watch 15 in effect for western KY/far southern IL
until 5 AM. Steep lapse rates aloft combined with deep layer shear
and marginal instability for strong/svr potential, and warm
front's proximity as upper level jet approach/cranks up should
mean enhancing potential as we move toward sunrise. Helicity is
there for a few spinups as well, already seeing some of that
rotationally developing on radar.

After the morning round, the warm front lifts and then the low
pressure system races across with its cold front/passage. While
most of the storm activity will be tied to the warm
front/passage, there is still some residual instability in the
southeast this afternoon, before the upper trof can clear, so the
thunder risk may reinitiate briefly in our far southeast
accordingly.

The trof finally clears by mid evening, and strong cold advection,
already running from the afternoon, kicks into overdrive. It'll be
supportive of changing pcpn from liquid to frozen by 06z, but by
then, the bulk mrh is gone. An additional swing down of pva/2ndary
trof energy will draw in another sling of moisture, so we've
collaboratively drawn flurries in our east from late tonight into
early Friday. It's debatable a slight chance pop is warranted, as
some light qpf is generated, but that can be reevaluated later.

.LONG TERM...(Friday night through Wednesday)
Issued at 230 AM CST Thu Jan 12 2023

A dry weekend is forecast as the aforementioned storm system
dives into the Southeast U.S. We're on the cold/dry side the
first half of the weekend, before the surface and upper ridges of
high pressure migrate overhead for the last half. Temperatures
respond accordingly, with seasonally chilly highs in the lower 40s
Saturday rebounding into the lower 50s Sunday. Similarly, lows in
the 20s Friday night and around 30 Saturday night moderate to the
40s Sunday night.

As the ridging shifts east by Monday, return flow will also draw
in the moisture as well as the warmth, and pops return in earnest.
They commence late Sunday night, end Tuesday morning, with peak
pops now categorical for Monday. This is in response to a fast
moving low pressure system that races from the Plains across and
to the Mid/Upper Ohio Valley in 36 hours time. Temps are mild, mid
and upper 50s/near 60 for highs Monday-Tuesday with lows in the
40s. Dew points peak w/peak pops Monday, in a ribbon of lower 50s.
Columnar moisture and pcpn efficiency suggests storm total
rainfall average qpf from 1/2-3/4", which is about a quarter inch
high side increase from this time last night, commensurate with
the pop increase.

There is a brief interlude between this early week system passage,
completed on Tuesday, and another Plains system incoming/making
passage later in the week. Little temperature contrast is seen in
the airmass save for the shift from wet to dry and wet again, as
pops return late Tuesday night and ramp up robustly on Wednesday.
We'll accept the NBM's likely category pops without argument, esp
with the potential there for another inch or better of rainfall
possible.

&&

.AVIATION...
Issued at 230 AM CST Thu Jan 12 2023

Deteriorating flight conditions in active convection will result
in broad restrictions for both cigs/vsbys. Lower cigs, once set
in, will stick around, and strong northwest winds pickup during
the day as a strong cold front sweeps through the area. No better
than MVFR cigs look increasingly likely through the period save
for some sporadic, short-lived bouncing in the near term.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, Jan 12, 4:48 AM CST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
448 AM CST Thu Jan 12 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
448 AM CST Thu Jan 12 2023 /548 AM EST Thu Jan 12 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Strong to severe storms remain possible over western Kentucky this
morning, with heavy downpours, large hail, and a few damaging
wind gusts. A brief tornado can't be ruled out. A severe
thunderstorm watch is in effect for western Kentucky through 7 AM
CDT. Refer to the watch for more details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any severe weather directly to the NWS or
relay through their local media outlets.

In the hours before

Local storm report, Jan 12, 3:46 AM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
346 AM CST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 AM     HAIL             2 WNW SEBREE            37.62N 87.57W
01/12/2023  U1.00 INCH       WEBSTER            KY   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

JGG
Local storm report, Jan 12, 3:47 AM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
347 AM CST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     HAIL             1 E LYNNVILLE           38.20N 87.30W
01/12/2023  U0.75 INCH       WARRICK            IN   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

JGG
Local storm report, Jan 12, 3:51 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
351 AM CST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 AM     HAIL             1 SE CALVERT CITY       37.03N 88.34W
01/12/2023  U1.00 INCH       MARSHALL           KY   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

JGG
Local storm report, Jan 12, 4:17 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
417 AM CST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 AM     HAIL             2 W PRINCETON           37.11N 87.91W
01/12/2023  E1.00 INCH       CALDWELL           KY   STORM CHASER

&&

JGG
Local storm report, Jan 12, 4:19 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
419 AM CST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     HAIL             2 NW MASONVILLE         37.69N 87.06W
01/12/2023  M0.88 INCH       DAVIESS            KY   PUBLIC

&&

JGG
Local storm report, Jan 12, 4:26 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
426 AM CST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 AM     HAIL             2 WNW SEBREE            37.62N 87.57W
01/12/2023  U1.75 INCH       WEBSTER            KY   PUBLIC

            REPORT FROM MPING: GOLF BALL (1.75 IN.).

&&

JGG

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 1:26 AM CSTSevere Thunderstorm WarningPAHBallard49 min
Jan 12, 1:46 AM CSTSevere Thunderstorm WarningPAHBallard, Carlisle, McCracken34 min
Jan 12, 1:55 AM CSTTornado WarningPAHBallard11 min
Jan 12, 1:58 AM CSTSevere Thunderstorm WarningPAHHenderson, Union26 min
Jan 12, 2:00 AM CSTSevere Thunderstorm WarningPAHCarlisle, Fulton, Graves, Hickman31 min
Jan 12, 2:05 AM CSTTornado WarningPAHBallard, McCracken11 min
Jan 12, 2:12 AM CSTSevere Thunderstorm WarningPAHCrittenden, Livingston, Union, Webster48 min
Jan 12, 2:30 AM CSTSpecial Weather StatementPAHGraves45 min
Jan 12, 2:45 AM CSTSevere Thunderstorm WarningPAHCrittenden, Union, Webster30 min
Jan 12, 3:04 AM CSTSevere Thunderstorm WarningPAHHenderson, Union, Webster26 min
Jan 12, 3:18 AM CSTSevere Thunderstorm WarningPAHGraves, McCracken27 min
Jan 12, 3:24 AM CSTSevere Thunderstorm WarningPAHLivingston, Marshall51 min
Jan 12, 3:31 AM CSTSevere Thunderstorm WarningPAHDaviess, Henderson44 min
Jan 12, 3:43 AM CSTSevere Thunderstorm Warning Considerable damage threatPAHCaldwell, Crittenden, Livingston, Lyon47 min
Jan 12, 3:47 AM CSTSevere Thunderstorm WarningPAHDaviess, McLean15 min
Jan 12, 4:01 AM CSTSevere Thunderstorm WarningPAHCaldwell, Crittenden, Hopkins, McLean, Webster44 min
Jan 12, 4:28 AM CSTSevere Thunderstorm WarningPAHDaviess, Henderson, McLean47 min
Jan 12, 4:43 AM CSTSevere Thunderstorm WarningPAHDaviess, Hopkins, McLean20 min
Jan 12, 5:19 AM CSTSevere Thunderstorm WarningPAHCaldwell, Calloway, Trigg41 min
Jan 12, 2:57 AM CSTSpecial Weather StatementPAHGibson, Vanderburgh, Warrick33 min
Jan 12, 3:02 AM CSTSevere Thunderstorm WarningPAHGibson, Pike, Vanderburgh, Warrick28 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2023Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.